Hearing problems, including hearing loss and tinnitus, may result from cancer treatments including radiotherapy, some chemotherapies and some antibiotics. Hearing loss may be temporary or in some cases permanent. A temporary feeling of fullness in the ear, with or without discomfort, may result when the ear is in the radiotherapy treatment field. Hearing problems may be associated with dizziness, especially if the balance mechanism of the inner ear is involved.
If the hearing is affected, a patient’s ability to interact with the public or do other types of work requiring good hearing may be compromised. Hearing aids may improve hearing to some extent and permit resumption of regular tasks. If the patient experiences tinnitus, and especially dizziness, working at heights may be ill advised.
What patients can do
An audiologist can assess the type and severity of hearing loss the patient is experiencing. Members of the patient’s healthcare team can recommend aids to optimize hearing.
See the Job Accommodation Network.